Dermatology Made Easy is based on the most popular topics from DermNet NZ's vast array of material. The book combines the essential focus of the ‘Made Easy’ book series with the authority and knowledge base of DermNet NZ's unparalleled resources.
Author: Hon A/Prof Amanda Oakley, Dermatologist, Hamilton, New Zealand, January 2016.
A drug eruption is an acute or subacute adverse cutaneous reaction to a drug or medicine.
There are several different types of drug eruption, which range from a clinically mild and unnoticed rash to a severe cutaneous adverse reaction (SCAR) that may be life threatening.
The most common drug eruptions are:
SCARs are rare:
There are many other cutaneous adverse reactions including:
A drug eruption is sometimes, unnecessarily, called a cutaneous drug eruption.
Drugs can also cause:
Certain classes of drugs have their own spectra of reactions, particularly:
On average, about 2% of prescriptions for a new medication lead to a drug eruption.
It should be noted that some symptoms are falsely attributed to a medication when due to another cause.
There are several causes of drug eruptions:
Additional systemic symptoms accompanying drug eruption may include:
Incorrect attribution of drug eruption can deprive the patient of a useful medication, or lead to recurrence when the drug is taken at a later date.
Patients with SCAR may die from it. SJS/TEN can cause permanent scarring leading to blindness and deformity.
A careful history, skin and general physical examination are necessary to diagnose a drug eruption and to assess its severity.
Blood tests generally include blood count, liver function and kidney function.
Eosinophilia may or may not be present, and is nonspecific unless of recent onset.
It is sometimes difficult to determine which drug is responsible for a rash, if any. Very few drug reactions have a confirmatory test.
The main thing is to identify and stop the responsible drug as soon as possible.
The use of systemic steroids for drug eruptions, eg prednisone, is controversial. They are unnecessary if the rash is mild. Get advice from a specialist immunologist or dermatologist if the rash is severe.
Educate the patient to avoid re-exposure to the responsible medication and known drugs with which it cross-reacts.
As most serious drug eruptions are due to antibiotics, their use should be limited and underlying conditions should be treated in other ways whenever possible. For example, acne can be treated with isotretinoin.
Clinicians should ask their patients about previous drug allergies when prescribing a new medicine. Drug allergies should be recorded in the medical record. Patients should remain alert, and should remind their doctor and pharmacist of any previous reaction they have experienced.
Some patients can tolerate re-exposure to a medication later on. Reasons for this may include:
For those with confirmed drug allergy, an unrelated medication should be prescribed if needed and where possible. Often these are more expensive, may be less effective, and might also have side effects and risks. Cross-reactions can occur to similar medicines because of a similar chemical structure or a drug class effect.
Graduated challenges and desensitisation are sometimes carried out in specialist clinics.
Patients that have had severe adverse drug reactions should carry a wallet card and/or register with a drug allergy service.
See the DermNet NZ bookstore
© 2018 DermNet New Zealand Trust.
DermNet NZ does not provide an online consultation service. If you have any concerns with your skin or its treatment, see a dermatologist for advice.